Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 112, NWS Gaylord, MI

December 21, 2017

NWS Gaylord, MI issued this small craft advisory at Dec 21, 2017, 3:59 PM EST. It took effect at Dec 21, 2017, 7:00 PM EST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2017, 3:59 PM EST (20:59 UTC)
In effect from
Dec 21, 2017, 7:00 PM EST
Expired
Dec 22, 2017, 9:25 PM EST
In force
26 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

802 
WHUS73 KAPX 212059
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
359 PM EST Thu Dec 21 2017

LHZ347-348-220500-
/O.NEW.KAPX.SC.Y.0112.171222T0000Z-171223T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
359 PM EST Thu Dec 21 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST FRIDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 7 PM this evening to 7 PM EST
Friday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
5 follow-up statements
657 
WHUS73 KAPX 220143
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
843 PM EST Thu Dec 21 2017

LHZ349-221100-
/O.EXA.KAPX.SC.Y.0112.000000T0000Z-171223T0000Z/
Sturgeon Pt to Alabaster MI-
843 PM EST Thu Dec 21 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 7 PM EST Friday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ347-348-221100-
/O.CON.KAPX.SC.Y.0112.000000T0000Z-171223T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
843 PM EST Thu Dec 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST FRIDAY...

A Small Craft Advisory remains in effect until 7 PM EST Friday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
217 
WHUS73 KAPX 220943
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
443 AM EST Fri Dec 22 2017

LHZ347>349-221745-
/O.CON.KAPX.SC.Y.0112.000000T0000Z-171223T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
443 AM EST Fri Dec 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A Small Craft Advisory remains in effect until 7 PM EST this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
338 
WHUS73 KAPX 221533
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1033 AM EST Fri Dec 22 2017

LHZ347>349-222345-
/O.CON.KAPX.SC.Y.0112.000000T0000Z-171223T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1033 AM EST Fri Dec 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A Small Craft Advisory remains in effect until 7 PM EST this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
323 
WHUS73 KAPX 222059
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
359 PM EST Fri Dec 22 2017

LSZ321-230500-
/O.NEW.KAPX.SC.Y.0113.171223T0600Z-171224T1000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
359 PM EST Fri Dec 22 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM SATURDAY TO 5 AM EST
SUNDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 1 AM Saturday to 5 AM EST
Sunday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ347-348-230400-
/O.EXT.KAPX.SC.Y.0112.000000T0000Z-171223T0400Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
359 PM EST Fri Dec 22 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EST THIS
EVENING...

THE Small Craft Advisory IS NOW IN EFFECT until 11 PM EST this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ349-230000-
/O.CON.KAPX.SC.Y.0112.000000T0000Z-171223T0000Z/
Sturgeon Pt to Alabaster MI-
359 PM EST Fri Dec 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A Small Craft Advisory remains in effect until 7 PM EST this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
244 
WHUS73 KAPX 230225
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
925 PM EST Fri Dec 22 2017

LHZ347-348-230330-
/O.CAN.KAPX.SC.Y.0112.000000T0000Z-171223T0400Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
925 PM EST Fri Dec 22 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

LSZ321-231100-
/O.CON.KAPX.SC.Y.0113.171223T0600Z-171224T1000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
925 PM EST Fri Dec 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM SATURDAY TO
5 AM EST SUNDAY...

A Small Craft Advisory remains in effect from 1 AM Saturday to
5 AM EST Sunday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 21, 3:53 PM EST, 6 minutes earlier.

Area forecast discussion, Dec 21, 3:53 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
353 PM EST Thu Dec 21 2017

.NEAR TERM...(Tonight through Friday)
Issued at 353 PM EST Thu Dec 21 2017

...Another round of accumulating snow...

High impact weather potential...synoptic and lake enhanced snow.

High pressure curves from ND, to just north of Superior, to the
Ontario/Quebec border. 1006mb low pressure is in eastern KS. Long
band of warm advection and fgen-forced snow extended from SD into
central lower MI. The incoming low weakens as it moves ene,
eventually grazing far se lower MI Friday morning. Snowfall trends,
including lake enhancement, are the main concern.

Interesting that, in the break between synoptic precip periods, we
managed some freezing drizzle this afternoon in ne lower MI. Are
finally starting to see some very light returns just east of the
APX radar in Montmorency Co. Forecast will reflect fzdz potential
in ne lower MI until deeper moisture/synoptic snow returns.

Mid level returns starting to ramp up across central lower MI, as
the next incoming pulse of warm advection and f-gen forcing arrives.
This be starting teach the ground right about now, just to the south
of this forecast area. This will gradually expand northward during
the rest of this afternoon and into tonight, reaching M-72 toward
8pm, and M-68 by 9-10pm. For the most part, this snow swath will be
light. However, f-gen forcing is likely strong enough to result in
an embedded narrow swath of better snowfall (or mixed precip). This
has certainly been the trend upstream. Extrapolating from upstream,
and looking at Rap/HRRR runs, favors this across central lower MI,
and in this forecast area targeting Gladwin/Arenac. The M-55 tier of
counties just gets grazed, and in nw lower MI downsloping (easterly)
sub-850mb winds will eat away at snow amounts.

This will all be modulated by lake enhancement. Ese 1000-850mb winds
leaves all of Lake Huron to offer assistance. Thanks to fgen and
lake influences, expect snow intensity to increase over Gladwin/
Arenac toward 9-10pm, and this is also when pre-existing bands
into APN and environs may start to perk up. This area of best
enhancement will slowly migrate northward, reaching APN toward 3-
4am. Lighter precip will persist after that, especially in ne
lower MI, before the whole system gradually exits during Friday
morning.

P-type is almost all snow, as Nam Bufr soundings at MBL/HTL/OSC are
all snow. Perhaps a little light freezing precip (as much drizzle as
rain) may sneak into far se sections (se of HTL) very late tonight.
Snow-liquid ratios will not be great, as your DGZ is way aloft (12-
15k ft), and the very deep warmer layer beneath will damage
dendrites. Something on the order of 15-1 is expected. Snowfall
totals: eastern upper will be up to 3 inches, with the highest
amounts near Lake Huron. They have a good fetch for enhancement, but
are too far north to experience decent forcing. Northwest lower (the
counties west of I-75): 1 to 3 inches. Northeast lower (near and
east of I-75/US-127): 3 to 7 inches, highest near Lake Huron.

Winter wx advis will be expanded across ne lower MI. Roscommon Co
was left out; QPF forecast and lower snow amounts to the south have
them coming up just shy of criteria. The other county that is
closest to criteria, but doesn't quite get there, is Emmet.

For Friday, lake instability and low-level moisture remains, even
as synoptic moisture and forcing departs. Bufr soundings show
some drying at 10k ft, with a relatively deep/warm moist layer
beneath. That moist layer is as cold as -10C, suggesting that some
drizzle/fzdz could emerge from time to time after synoptic snow
departs. Noting that we've managed to produce some fzdz today,
will go ahead with a mention during tomorrow as well. Given weak
easterly 1000-850mb winds, expect ne lower MI to be the most
likely spot to pick up a touch of icing and lingering snowfall.
Elsewhere, plenty of cloud cover lingers, with spotty light
snow/drizzle/fzdz.

Low temps tonight in the teens in eastern upper, in the low/mid
20s northern lower. Max temps Friday mid 20s to mid 30s.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 353 PM EST Thu Dec 21 2017

...Turning colder with periods of mainly light lake effect snow...

High Impact Weather Potential...Minimal with mainly light
accumulating snow expected.

Pattern Synopsis/Forecast...Potent system will slide through the
Ohio Valley Friday night into Saturday, keeping higher moisture
content well south of northern Michigan. Meanwhile, a comparatively
drier airmass will reside overhead, with moisture gradually
stripping out. Midlevel trough dropping into the northern Plains
will slide over the Upper Great Lakes on Saturday. Additional energy
dropping out of central Canada will reinforce the trough as it digs
into the region on Sunday with accompanying colder air.

Primary Forecast Concerns...Light snowfall accumulations during the
period. Perhaps some patchy freezing drizzle Saturday morning?

Weak surface low and accompanying cold front will slide through the
northern Lakes Friday night into Saturday morning. Over lake
instability will be marginal at best during this timeframe, so not
really expecting much if any lake enhancement contributions through
around daybreak Sat. Also during this timeframe, moisture will be
gradually stripped out of the column from top down, leaving a very
shallow moist layer just off the surface early Saturday. It may be
cold enough within this shallow layer to produce some flurries, but
forecast soundings will almost marginal for perhaps some patchy
freezing drizzle. Very little moisture, so not anticipating any
significant impacts...though it will bear watching with this being a
busy travel weekend.

Colder 850mb air will start to spill in over Lake Superior after
daybreak, spreading across the rest of the region through the day.
This will lead to an increasing chance of lake effect snow over
eastern Upper and northwest Lower as winds turn NW behind the cold
front. Incoming surface low over Lake Superior Saturday night will
shift winds around to the WSW as lake induced instability jumps
thanks to the influx of colder 850mb air. This will be aided by some
mid-level energy. So, a decent shot at some snowfall on Christmas
Eve across eastern Upper and northwest Lower, especially within the
favored WNW flow snowbelts. Currently looking like around 1 to 2
inches with locally up to 3 inches in these areas.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 353 PM EST Thu Dec 21 2017

Cold temperatures and lake effect snow will be the dominant features
of the extended period. With the coldest air of the season moving
into the region, temperatures will struggle to get out of the teens
much of next week. Windchill values below zero will be common. As
mentioned by the previous shift, there are some factors that could
limit accumulations a bit (shifting winds, crystal habitat with the
very cold temperatures), but this is lake effect and some places
will get quite a bit of snow. Visibility may also become an issue if
we do end up with the smaller flake sizes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1237 PM EST Thu Dec 21 2017

IFR all sites at times late today/tonight in -SN.

One batch of light snow is departing eastern upper MI. Another,
more substantial batch is inbound from parts of WI/MN/SD. This
snow will expand into the region late this afternoon, with vsbys
dropping into IFR territory at times. APN will get the worst/most
persistent IFR conditions, with the other sites IFR for shorter
periods of time.

Easterly winds 10kt or less.

&&

.MARINE...
Issued at 353 PM EST Thu Dec 21 2017

Easterly winds will become a little gustier tonight into early
Friday along part of the ne lower MI coast. Small craft advisories
may be needed for some of those zones, will fully assess that
shortly. Otherwise, light snow tonight, and relatively quiet
marine conditions.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until noon EST Friday for MIZ017-018-
     022>024-028>030-035-036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...MK
LONG TERM...AM
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Dec 21, 3:55 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
355 PM EST Thu Dec 21 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-222100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
355 PM EST Thu Dec 21 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

Freezing drizzle will continue in parts of northeast lower
Michigan into early evening.

Accumulating snow will return to northern Michigan this evening
and tonight. Heavier lake enhanced snow showers will impact north
central and northeast lower Michigan. See ongoing advisories for
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating snow will continue Friday, especially across northeast
lower Michigan where impacts to travel are expected. See ongoing
advisories for details.

Accumulating lake effect snow showers will likely impact travel
in the Lake Superior and Lake Michigan snowbelts Sunday night
through Wednesday.

Very cold air will overspread the Great Lakes Christmas Day...with
below zero wind chills likely through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

JZ

In the hours before

Special weather statement, Dec 21, 1:44 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Gaylord MI
144 PM EST Thu Dec 21 2017

MIZ018-023-024-029-030-035-036-042-212100-
Presque Isle-Montmorency-Alpena-Oscoda-Alcona-Ogemaw-Iosco-Arenac-
Including the cities of Rogers City, Atlanta, Alpena, Mio,
Harrisville, West Branch, Tawas City, and Standish
144 PM EST Thu Dec 21 2017

Patchy freezing drizzle is mixing in with flurries and light snow
over northeast lower Michigan, including in the city of Alpena.
Icy spots may develop on some roads in northeast lower Michigan,
resulting in tricky travel conditions. Any freezing drizzle will
turn back over to snow by late afternoon.

Travelers in northeast lower Michigan may encounter icy spots on
some roads. Use extra caution.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 11:02 AM ESTWinter Weather AdvisoryAPXAlcona, Alpena, Arenac, Cheboygan, Crawford, Gladwin and 11 more24 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.